Skip to main content
eScholarship
Open Access Publications from the University of California

Hair loss in an HIV-1 infected woman receiving lopinavir plus ritonavir therapy as first line HAART

  • Author(s): Bongiovanni, Marco
  • Chiesa, Elisabetta
  • Monforte, Antonella d'Arminio
  • Bini, Teresa
  • et al.
Main Content

Hair loss in an HIV-1 infected woman receiving lopinavir plus ritonavir therapy as first line HAART
Marco Bongiovanni, Elisabetta Chiesa, Antonella d'Arminio Monforte, and Teresa Bini
Dermatology Online Journal 9 (5): 28

Institute of Infectious Diseases and Tropical Medicine, University of Milan, Italy. marco.bongiovanni@unimi.it

Highly active antiretroviral therapy (HAART) has been associated with improvement in the immunovirological status of HIV-infected patients, leading to a reduction in HIV-related morbidity and mortality. Lopinavir (LPV), a new protease inhibitor (PI), is considered an effective option in naive and heavily experienced HIV-infected patients. Hair loss is a possible adverse event in HIV-infected patients treated with PIs, particularly when indinavir is used, but HIV alone has also been associated with this side effect.[1] Currently, no case of hair loss has been described in HIV-infected patients receiving LPV and ritonavir (RTV).

Case report.—A 30-year-old woman, HIV-positive since 1991, came to our observation after an episode of pelvic inflammatory disease (PID). She was treated with antibiotic therapy but subsequently needed surgical treatment. A right adnexiectomy was performed in September 2002. After surgery, the patient had regular menstrual periods. She had no major opportunistic, HIV-related disease in her history. Her plasma HIV-RNA level was 86,867 copies/ml and CD4+ count was 59 cells/mm3. HAART was started 1 month after surgery, consisting of stavudine, lamivudine and LPV/RTV. Cotrimoxazole was given as the primary prophylactic medication against Pneumocystis carinii pneumonia. After 1 month on this treatment, improvement in immunological and viral parameters (HIV-RNA: 552 copies/ml; CD4+: 172 cell/mmc) was observed. Nevertheless, the patient complained of progressive and significant hair loss, beginning within 2 weeks after HAART introduction. The time course for the onset of her hair loss was similar to that observed in patients started on indinavir. Other causes of hair loss, such as recurrent secondary infection, nutritional deficiency, immunologic and endocrine dysregulation, and exposure to other drugs were excluded. There was no significant shedding of telogen hairs as would be seen in telogen efflumium. Lopinavir/ritonavir was discontinued and nelfinavir was started; the other drugs were continued. After 1 month a substantial improvement in her hair loss was evidenced by a rapid regrowth of new hair; nelfinavir was continued.

Hair loss and other cutaneous side effects are reported in HIV-infected patients on indinavir [1]. In most cases the discontinuation of indinavir is followed by rapid hair regrowth. An alteration of the metabolism of retinoids leading to increased retinoic acid may be responsible.[2] Several HIV protease inhibitors are shown to increase the activity of retinal dehydrogenase (RALDH); indinavir actually induces RALDH gene expression in a cell-culture model [2].

This report emphasizes that HIV-infected patients may develop hair loss after treatment with LPV/RTV. In our patient the discontinuation of LPV/RTV was followed by rapid hair regrowth. The reason for this adverse event in HIV-1 infected patients receiving LPV/RTV remains unclear.

References

1. Calista D, Boschini A. Cutaneous side effects induced by indinavir. Eur J Dermatol. 2000 Jun;10(4):292-6. PubMed

2. Toma E, Devost D, Chow LN, Bhat PV. HIV-protease inhibitors alter retinoic acid synthesis. AIDS. 2001 Oct 19;15(15):1979-84. PubMed

© 2003 Dermatology Online Journal